Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 3, NWS Little Rock, AR

February 11, 2009Johnson County, Newton County, Pope County, Arkansas

NWS Little Rock, AR issued this tornado warning at Feb 11, 2009, 12:46 AM CST for Johnson County, Newton County, Pope County, Arkansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2009, 12:46 AM CST (06:46 UTC)
Expired
Feb 11, 2009, 1:30 AM CST
In force
44 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Johnson County, AR, Newton County, AR, Pope County, AR

The radar

The Western Arkansas radar (KSRX), 104 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 12:50 AM CSTTSTM WND DMG3 Ne Clarksville, ARA FEW TREES WERE DOWNED IN THE LUDWIG COMMUNITY.
Feb 11, 12:50 AM CSTTSTM WND DMGOzone, ARSEVERAL TREES DOWN IN NORTH CENTRAL JOHNSON COUNTY... INCLUDING ON HIGHWAY 21 SOUTH OF OZONE. THE OZONE AREA IS WITHOUT POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 9:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 110646
TORLZK
ARC071-101-115-110730-
/O.NEW.KLZK.TO.W.0003.090211T0646Z-090211T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1246 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL POPE COUNTY IN CENTRAL ARKANSAS
  SOUTH CENTRAL NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
  JOHNSON COUNTY IN WESTERN ARKANSAS

* UNTIL 130 AM CST

* AT 1244 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LUDWIG
  LAKE...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  MINERAL SPRINGS RECREATION AREA 100 AM CST
  
&&

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR WESTERN ARKANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
600 AM CST WEDNESDAY MORNING FOR SOUTHEASTERN ARKANSAS.

LAT...LON 3584 9323 3568 9301 3542 9348 3557 9361
TIME...MOT...LOC 0644Z 233DEG 37KT 3555 9345

$$

51
1 follow-up statement
000 
WWUS54 KLZK 110706
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
106 AM CST WED FEB 11 2009

ARC071-101-115-110730-
/O.CON.KLZK.TO.W.0003.000000T0000Z-090211T0730Z/
NEWTON AR-POPE AR-JOHNSON AR-
106 AM CST WED FEB 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR
JOHNSON...NORTH CENTRAL POPE AND SOUTH CENTRAL NEWTON COUNTIES...

AT 101 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 10 MILES EAST OF OZONE
RECREATION AREA...MOVING NORTHEAST AT 45 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR WESTERN ARKANSAS.

LAT...LON 3584 9323 3568 9301 3542 9348 3557 9361
TIME...MOT...LOC 0706Z 233DEG 37KT 3568 9323

$$

51

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Feb 10, 11:33 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 10, 11:33 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1133 PM CST TUE FEB 10 2009

.AVIATION...
COLD FRONT WAS MOVING ACROSS OKLAHOMA...WITH LINE OF SHOWERS AND
THUNDERSTORMS OUT AHEAD OF THE FRONT MOVING INTO NORTHWEST
ARKANSAS BY LATE EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE ACROSS THE AREA OVERNIGHT...AS FRONTAL BOUNDARY APPROACHES
THE STATE. VISIBILITIES AND CEILINGS WILL BE REDUCED IN
ASSOCIATION WITH THIS PRECIPITATION. CLEARING WILL OCCUR FROM WEST
TO EAST DURING THE EARLY MORNING HOURS. VFR CONDITIONS WILL RETURN
FOR THE AFTERNOON AND EVENING HOURS.
&&

.PREV DISCUSSION... /ISSUED 745 PM CST TUE FEB 10 2009/

DISCUSSION...
OVERALL FORECAST ON TRACK. THIS EVENING STORMS HAVE MOVED NORTHEAST
ACROSS AR...WITH ONLY A FEW STORMS SHOWING SOME INTENSIFICATION...
WITH POSSIBLE SMALL HAIL. 00Z KLZK SOUNDING HAD A PRECIP WATER OF
1.04 INCHES...A BIT DOWN FROM 21Z...BUT MORE UNSTABLE WITH LI TO NEG
5...CAPE TO 855 J/KG...BUT HELICITY DOWN A BIT. SE SURFACE WINDS
HAVE PICKED UP...AND WITH VEERING PROFILE...ISOLATED STORM ROTATION
WILL BE POSSIBLE. MAIN THREAT OF SEVERE STORMS STILL APPEARS TO BE
STRONG WINDS. TIME OF SEVERE STORMS REMAINS ON TRACK...WITH MAIN
SURGE OF JET DYNAMICS AND UPPER LEVEL ENERGY AROUND AROUND 04Z IN
WESTERN AR...MOVING ACROSS THE STATE AROUND 06Z TO 09Z CENTRAL...
THEN 09Z TO 12Z IN EASTERN AR. EXPECTING SQUALL LINE WITH POSSIBLE
ISOLATED STORMS OUT AHEAD OF LINE...IE THE CURRENT SITUATION OVER OK
AND KS. SURFACE LOW STILL EXPECTED TO INTENSIFY OVER NORTHERN
AR...WITH STRONG SURFACE WIND THREAT INTO WEDNESDAY. SOME ISOLATED
HEAVY RAIN WITH LOCALIZED FLOODING ALSO POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     53  60  37  60 /  90  40   0   0
CAMDEN AR         53  66  39  65 /  90  20   0   0
HARRISON AR       48  54  33  59 /  90  50   0   0
HOT SPRINGS AR    52  63  38  63 /  90  30   0   0
LITTLE ROCK   AR  53  63  39  63 /  90  30   0   0
MONTICELLO AR     55  67  42  65 /  90  20   0   0
MOUNT IDA AR      51  62  37  63 /  90  30   0   0
MOUNTAIN HOME AR  50  56  34  59 /  90  50   0   0
NEWPORT AR        54  61  39  61 /  90  40   0   0
PINE BLUFF AR     54  65  41  64 /  90  20   0   0
RUSSELLVILLE AR   50  59  35  62 /  90  40   0   0
SEARCY AR         53  62  39  62 /  90  30   0   0
STUTTGART AR      54  64  40  63 /  90  30   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 AM TO 3 PM CST WEDNESDAY FOR BAXTER-
BOONE-FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-SEARCY-SHARP-
STONE.

WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR BAXTER-BOONE-FULTON-
INDEPENDENCE-IZARD-JACKSON-MARION-SEARCY-SHARP-STONE.

WIND ADVISORY FROM 3 PM TO 6 PM CST WEDNESDAY FOR BAXTER-BOONE-
FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-SEARCY-SHARP-STONE.

WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...60
Hazardous weather outlook, Feb 10, 8:45 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
845 PM CST TUE FEB 10 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
845 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED ACROSS ARKANSAS OUT
AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WAS LOCATED ACROSS
CENTRAL OKLAHOMA BY LATE EVENING. A SQUALL LINE DEVELOPED ALONG THIS
BOUNDARY...AND WAS PRODUCING A LINE OF STORMS ACROSS CENTRAL
OKLAHOMA AND NORTHERN TEXAS.

THE SYSTEM WILL DRAG THE FRONT INTO WESTERN SECTIONS OF THE STATE
LATER TONIGHT. THE LINE OF STORMS WILL SWEEP ACROSS THE REGION
DURING THE WEE HOURS OF WEDNESDAY MORNING. AREAS OF WIND DAMAGE ARE
LIKELY...AND ISOLATED TORNADOES COULD BE SPAWNED WITH SHEAR
REMAINING HIGH.

THERE IS A MODERATE RISK OF SEVERE WEATHER IN ABOUT THE WESTERN TWO
THIRDS OF ARKANSAS THROUGH TONIGHT...WITH A SLIGHT RISK FARTHER EAST.

IN ADDITION TO THE SEVERE WEATHER CONCERN...THERE WILL BE A LOT OF
WIND SURROUNDING THE INCOMING SYSTEM. SOUTH TO SOUTHWEST WINDS WILL
INCREASE OVERNIGHT...WITH SPEEDS BETWEEN 25 AND 35 MPH. GUSTS COULD
APPROACH 50 MPH IN THE NORTHERN HALF OF THE STATE EARLY WEDNESDAY
MORNING.

THERE IS A LOT OF TREE DAMAGE IN THE NORTHERN COUNTIES DUE
TO AN ICE STORM IN LATE JANUARY. A LOT OF WIND WILL LIKELY DOWN
WEAKENED TREE BRANCHES...AND THIS COULD CAUSE STRUCTURAL DAMAGE TO
SOME HOMES AND BUSINESSES.

THERE WILL ALSO BE AREAS OF HEAVY RAIN DURING THIS EVENT...
ESPECIALLY IN THE NORTHWEST HALF OF THE STATE. RAINFALL TOTALS
THROUGH NOON ON WEDNESDAY COULD EXCEED TWO INCHES. IN
GENERAL...WIDESPREAD FLASH FLOODING IS NOT EXPECTED. HOWEVER...SOME
LOCALIZED FLOODING COULD OCCUR IN THE NORTH WHERE TREE DEBRIS SLOWS
RUNOFF OF RAIN WATER.

THIS SITUATION WILL BE MONITORED CLOSELY. PEOPLE IN ARKANSAS ARE
ADVISED TO CHECK LATER FORECASTS CONCERNING THIS UPCOMING EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LINE OF STRONG TO SEVERE STORMS WILL EXIT NORTHEAST ARKANSAS WITH
A COLD FRONT WEDNESDAY MORNING. WINDS WILL SHIFT TO THE WEST TO
NORTHWEST BEHIND THE FRONT...AND WILL REMAIN GUSTY. WIND SPEEDS WILL
CONTINUE TO AVERAGE 25 TO 35 MPH...WITH GUSTS OVER 50 MPH
POSSIBLE...ESPECIALLY IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT INTO WEDNESDAY
MORNING GIVEN THE POSSIBILITY OF SEVERE WEATHER.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

46/60

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 11:03 PM CSTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy42 min
Feb 10, 11:33 PM CSTSevere Thunderstorm WarningLZKLogan, Scott57 min
Feb 10, 11:50 PM CSTSevere Thunderstorm WarningLZKCleburne, Izard, Stone, Van Buren55 min
Feb 10, 11:53 PM CSTSevere Thunderstorm WarningLZKBaxter, Boone, Johnson, Marion, Newton, Searcy67 min
Feb 10, 11:57 PM CSTTornado WarningLZKCleburne, Izard, Stone, Van Buren48 min
Feb 11, 12:23 AM CSTTornado WarningLZKIndependence, Izard, Sharp37 min
Feb 11, 1:00 AM CSTSevere Thunderstorm WarningLZKPope45 min
Feb 11, 1:02 AM CSTSevere Thunderstorm WarningLZKFulton, Independence, Izard, Sharp, Stone45 min
Feb 11, 1:24 AM CSTSevere Thunderstorm WarningLZKConway, Faulkner, Pope, Searcy, Van Buren36 min
Feb 11, 1:54 AM CSTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Izard, Stone, Van Buren and 1 more46 min
Feb 11, 2:23 AM CSTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski, White33 min
Feb 11, 2:31 AM CSTSevere Thunderstorm WarningLZKCleburne, Independence, Jackson, Sharp, White, Woodruff44 min
Feb 11, 4:09 AM CSTSevere Thunderstorm WarningLZKArkansas, Desha, Drew, Lincoln36 min
Feb 11, 8:15 AM CSTRiver Flood AdvisoryLZKFulton, Sharp82 min
Feb 11, 10:10 AM CSTRiver Flood WarningLZKIndependence, Jackson, Lawrence8 days
Feb 11, 10:36 AM CSTRiver Flood AdvisoryLZKRandolph20 hr
Feb 11, 10:36 AM CSTRiver Flood AdvisoryLZKLawrence, Randolph20 hr
Feb 11, 10:36 AM CSTRiver Flood AdvisoryLZKRandolph44 hr
Feb 11, 10:50 AM CSTRiver Flood WarningLZKWhite, Woodruff20 days
Feb 11, 10:58 AM CSTRiver Flood AdvisoryLZKIndependence, Jackson20 hr
Feb 11, 10:58 AM CSTRiver Flood AdvisoryLZKPrairie, White, Woodruff20 hr
Feb 11, 10:58 AM CSTRiver Flood AdvisoryLZKPrairie20 hr
Feb 11, 10:58 AM CSTRiver Flood AdvisoryLZKArkansas, Monroe20 hr
Feb 11, 3:40 PM CSTRiver Flood WarningLZKLawrence, Randolph15 hr

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.